Chemo: Round 5 – Little bit harder, just a little bit more, a little bit further than you gone before

Well, believe it or not, chemo still sucks.

We met with my oncologist yesterday before my infusions to check in again on my recent CT scan. There wasn’t really too much new stuff to go over – just a few details of how we might proceed after the 8th round of chemo. It’s sounding like we’ll go for maintenance, though there may be other options on the table and we’ll obviously revisit them all before we decide. The point of maintenance would be to give my body a break from the heavy toxicity and side effects of the current chemo regimen while still trying to prevent cancer growth. This can go on as long as the cancer is responding – I’d have monthly blood draws and CT scans every 2 months to monitor.

I’ll most likely go on a twice-daily oral chemo medicine called Capecitabine, which is the same chemo drug as the 46-hour Flouricil pump I take home after every in-person infusion. For the first time in our discussions, I’d say my doctor was moderately optimistic for me – he seems really impressed and happy with the initial chemo response. While I’m sure he’s sticking to one of the first things he said to me when we met in the hospital and I asked about a prognosis “I wouldn’t start planning anything big for say, your 50th birthday just yet…” it does seem we really may be buying me a good couple of years of living. Time will obviously tell and I’ll remain hopeful.

Yesterday’s chemo had its own little parade of shit attached to it. My platelets must be working really well because for the second chemo session in a row, there was a slight issue with my port. When the nursing team flushes the port with saline, they also pull back the plunger, expecting to see blood flow back out. When it doesn’t work with the first syringe of saline, they try again a couple of times. Both times, it still wasn’t working after multiple flushes and having me cough, stand, lift an arm etc. So, it’s not the biggest deal but they have to put in some anti-coagulate to break up the clot that has most likely formed a little flap on the inside end of the port tube and that takes about 30 mins to happen. Again, not the worst thing, but it does add time to an already long and overwhelming day.

Another SNAFU was when my nurse noticed my first IV infusion bag was dripping – outside the bag, not just into my port. We had to stop the chemo and the nurses had to do their hazmat response and clean it up. It wasn’t a huge leak, but oh the irony of my chemo meds being an increased cancer risk for my non-cancerous caretakers. I’ll say it again, the oncology nursing team at Kaiser Franklin in Denver is amazing and so appreciated.

Chemo brain is also apparently a real thing where you forget things you normally wouldn’t. While writing my last chemo post, I literally forgot the word “colonoscopy” and was sitting there writing, going on in my head “you know, dummy, the thing where they put the camera up your butt…”

Yesterday’s brain fart was miscalculating time. I started my 2nd infusion which lasts 2 hours at 1pm, so I texted my wife to pick me up at 4pm. As you all know, a 2 hour infusion that starts at 1pm actually ends at 3pm. She had already changed a work appointment to be able to get me at 4pm so couldn’t come get me when I was done. Which sucked because as soon as the infusions are over and they attach my take-home pump I’m wiped and I want nothing more in the world than to be home, curled up in my bed to try and escape the nausea.

My oxaliplatin-induced peripheral neuropathy(tingly/burning/electric feels) is raging this round, which I guess is expected as the more treatments you have the higher the buildup of toxicity and the more acute the side effects can become. It really is not fun. Yesterday, I started to wash my hands with cool tap water, not letting it fully warm up and then recoiled when confronted with the unexpected pain and shock.

After my last chemo session, I realized that I was being majorly affected by the high dose of steroids they were giving me to counter my nausea. Dexamethasone is very potent steroid, many times stronger than say, Prednisone. They’d given me a heroic dose of 20mg and I was up all night and twitchy. Yesterday, I asked if we could reduce. So we tried 12mg. I was more nauseous than last time but I was able to counter that with some other meds and actually get some sleep.

Well, that’s pretty much where we’re at as far what I have to share. Thank you all again for your continued love, support, prayers, vibes and company throughout this fight.

-Butch

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s